Low blood sugar (hypoglycaemia)
A low blood sugar, also called hypoglycaemia or a "hypo", is where the level of sugar (glucose) in your blood drops too low.
It mainly affects people with diabetes, especially if you take insulin.
A low blood sugar can be dangerous if it's not treated promptly, but you can usually treat it easily yourself.
A low blood sugar causes different symptoms for everybody. You'll learn how it makes you feel if you keep getting it, although your symptoms may change over time.
Early signs of a low blood sugar include:
- feeling hungry
- tingling lips
- feeling shaky or trembling
- feeling tired
- a fast or pounding heartbeat (palpitations)
- becoming easily irritated, tearful, stroppy or moody
- turning pale
If not treated, you may then get other symptoms, such as:
- blurred vision
- difficulty concentrating
- unusual behaviour, slurred speech or clumsiness (like being drunk)
- feeling sleepy
- fits (seizures)
- collapsing or passing out
Hypos can also occur while sleeping, which may wake you up during the night or cause headaches, tiredness or damp sheets (from sweat) in the morning.
If you have a device to check your blood sugar level, a reading of less than 4mmol/L is too low and should be treated.
Follow these steps if your blood sugar is less than 4mmol/L or you have hypo symptoms:
- Have a sugary drink or snack – try something like a small glass of non-diet fizzy drink or fruit juice, a small handful of sweets, or 4 or 5 dextrose tablets.
- Test your blood sugar after 10 to 15 minutes – if it's 4mmol or above and you feel better, move on to step 3. If it's still below 4mmol, treat again with a sugary drink or snack and take another reading in 10 to 15 minutes.
- Eat your main meal (containing carbohydrate) if you're about to have it or have a carbohydrate-containing snack – this could be a slice of toast with spread, a couple of biscuits, or a glass of milk.
You do not usually need to get medical help once you're feeling better if you only have a few hypos, but tell your diabetes team if you keep having them or if you stop having symptoms when your blood sugar goes low.
Treating someone who's unconscious or very drowsy
Follow these steps:
- Put the person in the recovery position and do not put anything in their mouth – so they do not choke.
- Give them an injection of glucagon medicine – if it's available and you know how to do it. Call 999 for an ambulance if an injection is not available or you do not know how to do it.
- Wait about 10 minutes if you have given them an injection – move on to step 4 if the person wakes up and starts to feel better. Call 999 for an ambulance if they do not improve within 10 minutes.
- Give them a sugary drink or snack, followed by a carbohydrate-containing snack – the drinks and snacks used to treat a low blood sugar yourself should work.
Tell your diabetes care team if you ever have a severe hypo that caused you to lose consciousness.
Treating someone having a fit (seizure)
Follow these steps if someone has a fit caused by low blood sugar:
- Stay with them and stop them hurting themselves – lie them down on something soft and move them away from anything dangerous (like a road or hot cooker).
- Give them a sugary snack once the fit stops – if the fit stops in a few minutes, treat them as you would treat a low blood sugar yourself once you're able to.
- Call 999 for an ambulance if the fit lasts more than 5 minutes
Tell your diabetes care team if you ever have a severe hypo that caused you to have a fit.
In people with diabetes, the main causes of low blood sugar are:
- taking too much diabetes medicine – especially too much insulin, medicines called sulphonylureas (such as glibenclamide and gliclazide) or medicines called glinides (such as repaglinide and nateglinide)
- skipping or delaying a meal
- eating less carbohydrate-containing food than usual, such as bread, cereals, pasta, potato and fruit
- exercise or activity, especially if it's intense or unplanned
- binge drinking or drinking alcohol on an empty stomach
Sometimes there's no obvious reason why low blood sugar happens.
Very occasionally, it can happen in people who do not have diabetes.
If you have diabetes, these tips can help reduce your chances of getting low blood sugar:
- Check your blood sugar regularly and be aware of the symptoms of a low blood sugar so you can treat them quickly.
- Always carry a sugary snack or drink with you, such as dextrose tablets, a carton of fruit juice or some sweets. If you have a glucagon injection kit, keep it with you at all times.
- Do not skip meals.
- Be careful when drinking alcohol. Do not drink large amounts in a short space of time, and avoid drinking on an empty stomach.
- Take care when exercising. Eating a carbohydrate-containing snack before exercise can help reduce the risk of a hypo. If you take insulin, you may be advised to take a lower dose before or after doing strenuous exercise.
- Have a carbohydrate-containing snack, such as biscuits or toast, before going to bed to stop your blood sugar level dipping too low while you sleep.
If you keep getting low blood sugar, talk to your diabetes care team about things you can do to help prevent it.
Low blood sugar without diabetes
Low blood sugar is uncommon in people who do not have diabetes.
Possible causes include:
- eating large carbohydrate-based meals – this is called reactive hypoglycaemia
- binge drinking
- fasting or malnutrition
- having a gastric bypass, a type of weight loss surgery
- other medical conditions – including Addison's disease; a non-cancerous growth in the pancreas (insulinoma); or a problem with the liver, kidneys or heart
- some medicines, including quinine (taken for malaria)
See a GP if you think you keep getting low blood sugar. They can arrange some simple tests to check if your blood sugar level is low and try to find out what's causing it.
Low blood sugar and driving
Having a low blood sugar while driving could be dangerous for you and others.
You can usually still drive if you're at risk of low blood sugar, but you'll need to take extra precautions to reduce the chance of this happening while driving.
You also need to inform the Driver and Vehicle Licensing Agency (DVLA) and your car insurance company about your condition.
For more information, see: